Topiramate Polytherapy Linked to Fetal Malformations

Share this content:
Topiramate Polytherapy Linked to Fetal Malformations
Topiramate Polytherapy Linked to Fetal Malformations

Topiramate, when used with other antiepileptic drugs (AEDs) not including valproate, is linked to a dose-dependent risk of fetal malformations in women who are pregnant.

Valproate is now being used less often and at lower doses in response to its association with severe birth defects, however the risk associated with other common AEDs, including topiramate and levetiracetam, is not known.

In order to investigate the relationship between AED polytherapy in pregnant women and risk of fetal malformation, Professor Frank J.E. Vajda, of the University of Melbourne and Royal Melbourne Hospital in Australia, and colleagues conducted an observational cohort study examining malformation rates in 1461 pregnancies exposed to AED monotherapy and 484 pregnancies exposed to AED polytherapy over a 15-year period (1999-2014).

Despite decreased use and dosing of valproate, the researchers found that fetal malformation rates increased in polytherapy pregnancies over time, while rates had fallen in monotherapy pregnancies. The increase in fetal malformation rates in polytherapy pregnancies began to rise around 2005, about the time that use of topiramate and levetiracetam began to increase.

When excluding pregnancies with any valproate exposure, malformation rates in polytherapy pregnancies were higher than those in monotherapy pregnancies (6.90% vs 3.64%; OR 1.96, 95% CI 1.14-3.39). In polytherapy pregnancies, malformation rates were similar regardless of levetiracetam use, but were higher in those with use of topiramate (14.94% vs 6.55%; OR 2.507, 95% CI 1.23–5.10). Logistic regression showed a positive dose relationship between topiramate and teratogenicity risk (P=.025).

Ultimately, the results showed that fetal malformation risk in AED polytherapy depends on the AEDs used.

Reference

Vajda FJ, O'brien TJ, Lander CM, Graham J, Eadie MJ. Antiepileptic drug combinations not involving valproate and the risk of fetal malformations. Epilepsia. 2016; doi:10.1111/epi.13415.

You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus